Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 174, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Aug 9, 2000, 9:35 PM EDT for Pike County, Kentucky. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 9, 2000, 9:35 PM EDT (01:35 UTC)
- Expired
- Aug 9, 2000, 10:30 PM EDT
- In force
- 55 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Pike County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 9:45 PM EDT | Thunderstorm Wind | Turkey Creek, KY | Trees were downed by strong winds and were blocking the roadway. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 7:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.6 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 367 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1279 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KJKL 100136 SVRJKL KYC195-100230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 935 PM EDT WED AUG 9 2000 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PIKE COUNTY IN KENTUCKY THIS INCLUDES THE CITY OF PIKEVILLE * UNTIL 1030 PM EDT * AT 932 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 13 MILES WEST OF MCCOMBS TO WHITEPOST...OR FROM 4 MILES SOUTHWEST OF PRESTONSBURG TO 3 MILES NORTH OF WILLIAMSON...MOVING SOUTH AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE... OVER GULNARE...HEISEY...PISO...TURKEY CREEK AT 940 PM EDT OVER BELFRY...CANADA...FOREST HILLS...SIDNEY AT 945 PM EDT OVER BUSKIRK...BOLDMAN AT 950 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN JACKSON KY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT THURSDAY MORNING.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:20 PM EDT, 8 hours 15 minutes earlier.
Area forecast discussion, Aug 9, 1:20 PM EDT, 8 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 120 PM EDT WED AUG 9 2000 MODELS INDICATE THAT RIDGE OVER ROCKY MOUNTAINS WILL EXPAND NORTHWARD WHILE A POSITIVELY TILTED TROUGH DEVELOPS IN THE EAST. THIS WILL RESULT IN AN INCREASINGLY AMPLIFIED FLOW THROUGH FRIDAY. TROUGH AXIS WILL MOVE EAST OF THE FORECAST AREA BY FRIDAY. MAIN FORECAST CHALLENGE WILL BE FLASH FLOOD POTENTIAL FOR THE FIRST PERIOD. FFA IS CURRENTLY IN EFFECTIVE FOR TONIGHT. BASED ON QPF PROJECTIONS BY ETA/MESOETA...AM INCLINED TO CONTINUE THE FFA. HIGHEST QPFS ARE DEPICTED IN THE WESTERN PORTION OF THE FORECAST AREA IN ASSOCIATION WITH A SOUTHBOUND MCS OVERNIGHT. HOWEVER AM NOT CONFIDENT ENOUGH IN EXACT PLACEMENT OF THIS MCS TO BREAK EASTERN COUNTIES OUT OF FFA. MODEL TIME SECTIONS DEPICT A GENERAL DRYING TREND ABOVE THE BOUNDARY LAYER ON THURSDAY. ETA/MESOETA BRINGS FRONT THROUGH AROUND 18Z THURSDAY WHILE NGM/AVN ARE 8 TO 10 HOURS EARLIER. WILL OPT TO CONTINUE SMALL POP FOR MAINLY EARLY PRECIP IN THE SECOND PERIOD. SURFACE HIGH PRESSURE WILL BUILD INTO AREA BY LATE THURSDAY. AM CONCERNED THAT ENOUGH BOUNDARY LAYER MOISTURE WILL REMAIN THROUGH THE FOURTH PERIOD THAT WIDELY SCATTERED AFTERNOON SHOWERS CAN NOT BE TOTALLY RULED OUT BUT WILL LEAVE OUT MENTION AT THIS TIME. SLIGHTLY COOLER AIR WILL SUCCEED THE FRONT. THE NORTHERLY SURFACE FLOW WILL ALSO PROVIDE DRIER AIR AS DEWPOINTS ARE PROJECTED TO FALL INTO THE LOWER 60S BY FRIDAY. FWC AND AVN MOS GUIDANCE NUMBERS ARE IN FAIRLY GOOD AGREEMENT WITH AVN SLIGHTLY COOLER THAT FWC. WILL TEND TO SPLIT THE DIFFERENCE BETWEEN THE TWO. EXTENDED...MEDIUM RANGE MODELS ARE IN REASONABLY GOOD AGREEMENT THROUGH THE EXTENDED PERIOD. SOME TIMING DIFFERENCES ARE NOTED AS MRF IS SOMEWHAT MORE PROGRESSIVE THAN THE OTHER MODELS. ECMWF MAINTAINS EAST COAST TROUGH LONGER. UPPER RIDGE WILL BUILD EASTWARD THROUGH THE PERIOD MOVING THE STORM TRACK AROUND THE PERIPHERY OF THE UPPER RIDGE NORTH AND EAST OF THE FORECAST AREA. HIGH PRESSURE WILL DOMINATE AT THE SURFACE. WILL MAINTAIN DRY TREND. TEMPS WILL CLIMB FROM SLIGHTLY BELOW CLIMATOLOGY EARLY IN THE EXTENDED PERIOD TO ABOVE CLIMATOLOGY BY LATE IN THE PERIOD. PRELIMINARY CCF FOR COORDINATION PURPOSES. WORK ZONES OUT SHORTLY. LOZ BB 071/089 064/085 060 2352- JKL BB 071/087 064/083 061 2351- .JKL...FFA ALL AREAS THROUGH TONIGHT. LCM
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:03 PM EDT | Severe Thunderstorm Warning | JKL | Elliott | 27 min |
| Aug 9, 8:28 PM EDT | Severe Thunderstorm Warning | JKL | Fleming | 47 min |
| Aug 9, 8:38 PM EDT | Tornado Warning | JKL | Fleming | 52 min |
| Aug 9, 8:46 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Menifee | 59 min |
| Aug 9, 8:46 PM EDT | Severe Thunderstorm Warning | JKL | Morgan | 59 min |
| Aug 9, 8:55 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Rowan | 65 min |
| Aug 9, 8:56 PM EDT | Severe Thunderstorm Warning | JKL | Johnson, Martin | 49 min |
| Aug 9, 9:20 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Magoffin | 55 min |
| Aug 9, 9:20 PM EDT | Severe Thunderstorm Warning | JKL | Wolfe | 55 min |
| Aug 9, 9:34 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming | 41 min |
| Aug 9, 9:44 PM EDT | Severe Thunderstorm Warning | JKL | Montgomery | 46 min |
| Aug 9, 9:54 PM EDT | Severe Thunderstorm Warning | JKL | Powell | 36 min |
| Aug 9, 10:01 PM EDT | Severe Thunderstorm Warning | JKL | Menifee, Morgan | 44 min |
| Aug 9, 10:13 PM EDT | Severe Thunderstorm Warning | JKL | Wolfe | 47 min |
| Aug 9, 10:58 PM EDT | Severe Thunderstorm Warning | JKL | Perry | 47 min |
| Aug 9, 11:05 PM EDT | Severe Thunderstorm Warning | JKL | Leslie | 40 min |
| Aug 10, 12:06 AM EDT | Severe Thunderstorm Warning | JKL | Knox, Laurel, Pulaski, Whitley | 39 min |
| Aug 10, 12:06 AM EDT | Severe Thunderstorm Warning | JKL | Bell | 39 min |
| Aug 10, 12:42 AM EDT | Severe Thunderstorm Warning | JKL | McCreary, Wayne | 63 min |
| Aug 10, 12:48 AM EDT | Severe Thunderstorm Warning | JKL | Whitley | 27 min |
| Aug 10, 12:48 AM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 27 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.